Cough Syrup Abuse Fast Facts: What you need to know about cough syrup abuse.
While it may seem like cough syrup is harmless, in fact, cough syrup abuse is widespread. Some cough syrups contain ingredients such as dextromethorphan that are mind-altering in high doses. It could be said that the real problem is dextromethorphan abuse, although some cough syrups also contain codeine, which is also mind-altering. Don’t be fooled by the fact that cough syrups are available without a prescription. They are approved for use without a doctor’s orders, but only at the recommended dosage. Learn to recognize cough syrup abuse by understanding some basic facts.
What Dextromethorphan Abuse Does to the Brain
The effects of cough syrup in high doses (more than the recommended amount on the bottle) affects the same brain receptors that are sensitive to PCP and ketamine. Users report feelings ranging from a slight “buzz” to intoxication and even hallucinations. Addiction may progress through a series of sensations, each one more intense than the previous one.
Here are the effects of various doses:
100 to 200 mg Fairly mild feeling of being stimulated
200 to 400 mg Hallucinations and strong feelings of well-being
300 to 600 mg Blurred vision and inhibited movement
500 to 1500 mg Sedation, lack of awareness of surroundings
Dextromethorphan abuse is as serious as any other drug addiction and requires that you talk to a qualified professional to get referrals for help.
How Cough Syrup is taken
While users often drink the syrup directly out of the bottle, it is often mixed with soft drinks. Some cough syrup abuse is actually the result of taking pills or gel capsules. It is also sometimes mixed with alcohol.
Symptoms of Cough Syrup Abuse to Watch For
Cough syrup addiction can cause a lack of physical coordination, including numbness in the limbs. It can also cause vomiting and irritability or nervousness. At high doses, the user will seem disoriented and unable to distinguish what is real and what is not.
Why Dextromethorphan is Addictive
Dextromethorphan causes a flood of dopamine in the brain. Dextromethorphan abuse or cough syrup addiction occurs when the user seeks further dopamine release, often requiring higher doses to achieve the same effect as the user previously experienced.
Prevalence of Cough Syrup Abuse among Teens
One out of every three teens knows someone who has engaged in cough syrup abuse. Some users take as much as 25 times the recommended dose.
Fatality and Cough Syrup Addiction
Because many cough syrups mix antihistamines, analgesics and decongestants with dextromethorphan, high doses can cause liver damage and cardiovascular problems that are fatal. Cough syrup often contains acetaminophen, and high doses of this substance can also cause severe liver damage.
The Bottom Line
Just because cough syrup is available over the counter, that doesn’t mean it is harmless. Cough syrup addiction is real, and it destroys lives, particularly among teens. It may go untreated because it is not a controlled substance, but the truth is that the addict must get professional, qualified help to go through drug detox. This may require an intervention. It may also require a stay in a rehabilitation center. The most important thing to remember is that dextromethorphan and codeine are dangerous in high doses, and the cough syrup addict could be risking permanent consequences.